Thunderstorm Wind, Childress
- When
- May 19, 4:10 PM CST
- Where
- Childress County, Childress
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.417, -100.200
Strong wind blew large tree limbs onto roads.
1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 12:45 PM CST, 3 hours 25 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 145 PM CDT SAT MAY 19 2001 VERY UNSTABLE THIS AFTERNOON AS PER 12Z RAOBS AND CURRENT TRENDS. THICKER CLOUDS WHICH HAVE BEEN MOVING THROUGH THE AREA ARE THINNING IN SPOTS. ONE FAVORABLE AREA FOR INITIATION MAY BE THE CAPROCK ESCARPMENT WITH EASTERLY FLOW OF HIGH DEW POINTS. OTHERWISE, 1ST PERIOD POPS WILL DEPEND ON TRENDS NEXT FEW HOURS AS SURFACE CONDITIONS EVOLVE. REF SPC FOR DETAILS ON SEVERE POTENTIAL. SUNDAY LOOKS DRY WITH SUBSIDENCE AND WESTERLY LOW LEVEL WINDS. COOLER AIR MOVES IN MONDAY AS DEEP MID LEVEL CYCLONE DEVELOPS OVER THE LOWER LAKES AND FLOW AMPLIFIES ACCORDINGLY. SOME AREAS ACROSS NORTHWEST ZONES MAY DIP A LITTLE BELOW 40 ON TUESDAY MORNING IF WE HAVE DEEP DRY AIR, CLEAR SKIES, AND LIGHT WINDS MONDAY NIGHT. THIS COOL SURGE WILL PUSH WELL SOUTH LEADING TO A DRY TUESDAY AND WEDNESDAY. ANOTHER SURGE OF COOL AIR MAY AFFECT THE AREA THURSDAY AND FRIDAY. AT THIS POINT WILL GO WITH A DRY EXTENDED DESPITE POTENTIAL FOR OCCASIONAL SHORT WAVE TROFS IN PROGGED NORTHWEST FLOW ALOFT. PRELIMINARY: FRIONA/TULIA 59/84/49/66/41 40210 BROWNFIELD/LUBBOCK 64/90/5&6/72/45 40210 CHILDRESS 66/90/53/68/45 60210 ASPERMONT 68/93/58/74/48 40210 .LUB...NONE.
TXZ021>044-191900- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1159 AM CDT SAT MAY 19 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING PLAINS THIS AFTERNOON AND TONIGHT. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY TORNADOES. THE DRYLINE IS EXPECTED TO BE LOCATED OVER THE SOUTHWEST PORTION OF THE SOUTH PLAINS BY THIS AFTERNOON WHICH WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. MEANWHILE AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF SOUTHWEST TEXAS ALLOWING FOR AN INCREASE IN THE UPPER LEVEL WINDS WHICH WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE LATE THIS AFTERNOON AS HEATING AND INSTAB1ILITY INCREASE. THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SPOTTER ACTIVIATION WILL BE LIKELY LATER THIS AFTERNOON AND EVENING.
TXZ021>044-192300- AREA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT SAT MAY 19 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME SOUTHERN PANHANDLE...AS WELL AS PARTS OF THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE MODERATE RISK AREAS IS ALONG AND NORTH OF A LINE THROUGH DIMMITT...PLAINVIEW...FLOYDADA...DICKENS...AND GUTHRIE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE AIR MASS OVER THE MODERATE RISK AREA HAS BECOME VERY UNSTABLE. SEVERE THUNDERSTORMS IN THIS AREA LATE THIS AFTERNOON AND THIS EVENING WILL POSE A THREAT OF HAIL LARGER THAN GOLFBALLS...DAMAGING WIND GUSTS OVER 60 MPH...VERY HEAVY RAIN...AND ISOLATED TORNADOES. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER THE SLIGHT RISK AREA. SPOTTER ACTIVIATION WILL BE REQUEST0ED LATE THIS AFTERNOON OR THIS EVENING IN PARTS OF THE MODERATE RISK AREA...AND MAY BE REQUESTED ELSEWHERE. END
TXZ021>032-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 423 PM CDT SAT MAY 19 2001 A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... PARMER...CeASTRO...SWISHER...BRISCOE...HALL...CHILDRESS BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE
TXZ021>032-038-044-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 438 PM CDT SAT MAY 19 2001 A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... PA[RMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS... BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE...KING... STONEWALL
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Strong wind blew large tree limbs onto roads.
Lightning struck a house and caused a fire in the attic and another in the garage. The electrical wiring throughout the house was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248077, 5248078.